Alert archive / California / Flash Flood Warnings in 2019
Flash Flood Warning 4, NWS Sacramento, CA
NWS Sacramento, CA issued this flash flood warning at Feb 14, 2019, 10:52 AM PST for Calaveras County, Tuolumne County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 14, 2019, 10:52 AM PST (18:52 UTC)
- Expired
- Feb 14, 2019, 1:45 PM PST
- In force
- 3 hr
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Calaveras County, CA, Tuolumne County, CA
The radar
The Sacramento radar (KDAX), 127 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 14, 11:56 AM PST | FLOOD | 2 Wnw Jamestown, CA | CALTRANS IS REPORTING THAT ROADWAY IS FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 6.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 271 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 584 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 404 m²/s²
- 0-3 km storm-relative helicity
- 495 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 6.3
The text
As transmitted.
435
WGUS56 KSTO 141852
FFWSTO
CAC009-109-142145-
/O.NEW.KSTO.FF.W.0004.190214T1852Z-190214T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sacramento CA
1052 AM PST THU FEB 14 2019
The National Weather Service in Sacramento has issued a
* Flash Flood Warning for...
Western Tuolumne County in northern California...
Eastern Calaveras County in northern California...
* Until 145 PM PST.
* At 1051 AM PST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Sonora, Calaveras Big Trees SP, Keystone, Carson Hill, Tuttletown,
Vallecito, Black Springs, Jupiter, Springfield, Chinese Camp,
Dorrington, Avery, Forest Meadows, Mountain Ranch, Rail Road Flat,
Tuolumne City, Murphys, Phoenix Lake-Cedar, Mi-
Wuk Village and Twain Harte.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3774 12050 3804 12053 3840 12039 3848 12025
3847 12011 3807 12017 3781 12026 3767 12042
$$
PCHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 14, 4:08 AM PST, 6 hours 44 minutes earlier.
Area forecast discussion, Feb 14, 4:08 AM PST, 6 hours 44 minutes before
Area Forecast Discussion National Weather Service Sacramento CA 408 AM PST Thu Feb 14 2019 .SYNOPSIS... Strong storm event continues to bring widespread precipitation to the region. Snow levels will lower again this afternoon with heavy snow returning to the mountains. Local flooding with ponding on roads and rises on streams and rivers possible today. Periods of wet weather continue into the weekend. && .DISCUSSION... Warm front presently over the central Sacramento Valley continues to move only very slowly to the north. There's a big temperature gradient across the front with lower to mid 60s in the Sacramento area and lower 40s in the Chico area. Strong southerly winds have been going all night south of the front where winds have been gusting to 35-45 mph. Moderate to heavy precipitation has been focused overnight along the front to the north of Sacramento with more scattered rain to the south. Rainfall amounts since Wednesday evening have been around 1/2 an inch to an inch in the Sacramento Valley north of Sacramento with 1 to 3 inches across the surrounding foothills and mountains. 987 mb surface low presently just off the northwest coast of California forecast to move up into western Oregon this morning (taking the warm front with it up into far northern California) while the cold front moves ashore. The gusty southerly winds are then forecast to work their way up the Sacramento Valley as surface gradients tighten and better mixing develops behind the cold front. Strong southerly winds will continue in the valley and foothills into early Friday with gusts of 45-55 mph. Cold front pushes inland this morning and is forecast to reach the northern Sierra around midday. Widespread precipitation is forecast to taper in the valley behind the front this morning, but will continue across the northern Sierra. Snow levels are forecast to drop to around the pass levels around noon, and to below 5000 feet by mid-afternoon. It looks like another heavy snow event shaping up for the northern Sierra west slopes into Saturday with lowering snow levels, and steeper lapse rates with more favorable upslope flow supporting heavier snowfall rates. Current forecast is for around 4-5 feet of snow accumulation at KBLU through early Saturday. Potential for thunderstorms from late morning into the afternoon in the increasingly unstable environment post-front. Small hail and strong winds are the primary threat. However, surface troughing forecast in the lee of the Coast Range may allow enough backing of low-level flow in the Sacramento Valley to allow for persistent convection to develop rotating updrafts with potential for a few funnel clouds or perhaps a weak tornado. Wet and cooler pattern will continue into the weekend as several disturbances drop down from the northwest bringing showers and adding to the snowpack in the mountains. && .EXTENDED DISCUSSION (Monday THROUGH Thursday) Main upper trough will be located over the southwest US leaving NorCal dry by early Monday. A moderate pressure gradient across the Sierra Monday and Monday night will bring breezy north winds to the area with high temperatures continuing to be below normal. Upper ridging Tuesday will keep one more day of dry weather before models depict the potential for another system Wednesday. Small chances for precipitation continue from Wednesday on, but models are still quite a bit different leading to low confidence with any precipitation chances for mid-week. && .AVIATION... VFR/MVFR conditions expected for the next 24 hours. Gusty south to southwest winds expected through the period with gusts up to 40 knots possible. Best chances for thunderstorms between 18-22Z at sites. Rain may become more scattered this afternoon. && .STO WATCHES/WARNINGS/ADVISORIES... Flood Watch through this evening for Carquinez Strait and Delta- Central Sacramento Valley-Clear Lake/Southern Lake County- Motherlode-Mountains Southwestern Shasta County to Northern Lake County-Northeast Foothills/Sacramento Valley-Northern Sacramento Valley-Northern San Joaquin Valley-Shasta Lake Area / Northern Shasta County-Southern Sacramento Valley-West Slope Northern Sierra Nevada-Western Plumas County/Lassen Park. Winter Storm Warning until 4 AM PST Saturday for West Slope Northern Sierra Nevada-Western Plumas County/Lassen Park. Wind Advisory until 6 AM PST Friday for Carquinez Strait and Delta-Central Sacramento Valley-Clear Lake/Southern Lake County- Motherlode-Mountains Southwestern Shasta County to Northern Lake County-Northeast Foothills/Sacramento Valley-Northern Sacramento Valley-Northern San Joaquin Valley-Southern Sacramento Valley. Winter Storm Warning from midnight tonight to 4 AM PST Saturday for Burney Basin / Eastern Shasta County-Shasta Lake Area / Northern Shasta County. &&
In the hours before
Local storm report, Feb 14, 8:59 AM PST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
859 AM PST THU FEB 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 AM FLOOD 2 WSW LOS MOLINOS 40.02N 122.12W
02/14/2019 TEHAMA CA BROADCAST MEDIA
THE MEDIA IS RELAYING INFORMATION FROM THE
TEHAMA COUNTY SHERIFFS OFFICE ON FLOODING.
FIFTH STREET IN THE CITY OF TEHAMA, LEADING
INTO GYLE ROAD IS CLOSED.
&&
ROGUESpecial weather statement, Feb 14, 9:04 AM PST, 1 hour 48 minutes before
Special Weather Statement National Weather Service Sacramento CA 904 AM PST THU FEB 14 2019 CAZ019-067-069-141745- Northern San Joaquin Valley-Motherlode-West Slope Northern Sierra Nevada- 904 AM PST THU FEB 14 2019 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL TUOLUMNE...NORTHEASTERN STANISLAUS...SOUTHEASTERN EL DORADO...CENTRAL CALAVERAS AND NORTHEASTERN AMADOR COUNTIES... At 903 AM PST, radar indicated strong thunderstorms were located along a line extending from near White Hall to Telegraph City. Movement was east at 65 mph. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent lightning and winds in excess of 40 mph are possible with these storms. Locations impacted include... San Andreas, Vallecito, Rail Road Flat, Glencoe, Cooks Station, Lily Gap, Copper Cove Village, Mountain Ranch, Telegraph City, Angels City, Kyburz, Avery, Hodson, Forest Meadows, Copperopolis, Carson Hill, White Hall, Angels Camp, Arnold and Murphys. LAT...LON 3878 12006 3784 12055 3787 12077 3879 12043 TIME...MOT...LOC 1703Z 264DEG 55KT 3880 12036 3794 12074 PCH
Special weather statement, Feb 14, 10:17 AM PST, 35 minutes before
Special Weather Statement National Weather Service Sacramento CA 1017 AM PST THU FEB 14 2019 CAZ019-067-069-141915- Northern San Joaquin Valley-Motherlode-West Slope Northern Sierra Nevada- 1017 AM PST THU FEB 14 2019 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN TUOLUMNE...NORTHEASTERN STANISLAUS...SOUTH CENTRAL EL DORADO... CENTRAL CALAVERAS AND CENTRAL AMADOR COUNTIES... At 1014 AM PST, radar indicated strong thunderstorms were located along a line extending from near Cooks Station to near Keystone. Movement was northeast at 10 mph. Torrential rainfall is also occurring with these storms, and may cause localized flooding and mudl slides. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Winds in excess of 40 mph and pea size hail are possible with these storms. A Flash Flood Warning is in effect for portions of El Dorado, Calaveras, and Amador counties due to some of these storms. Locations impacted include... Sonora, Tuttletown, Vallecito, Rail Road Flat, Cooks Station, Lily Gap, Keystone, Mountain Ranch, Springfield, Angels City, Chinese Camp, Avery, Forest Meadows, Carson Hill, Angels Camp, Arnold, Columbia, Jamestown, East Sonora and Murphys. LAT...LON 3866 12026 3777 12035 3777 12057 3855 12056 TIME...MOT...LOC 1814Z 234DEG 10KT 3852 12054 3778 12054 PCH
Local storm report, Feb 14, 10:21 AM PST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1021 AM PST THU FEB 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 AM FLOOD ESPARTO 38.69N 122.02W
02/14/2019 YOLO CA DEPT OF HIGHWAYS
CALTRANS REPORTS THAT THERE IS A FULL
CLOSURE OF HIGHWAY 16, BOTH EASTBOUND AND
WESTBOUND, DUE TO FLOODING. (ESPARTO TO
COUNTY RD 89/GUYS STATION).
&&
ROGUESpecial weather statement, Feb 14, 10:26 AM PST, 26 minutes before
Special Weather Statement...Corrected National Weather Service Sacramento CA 1026 AM PST THU FEB 14 2019 CAZ019-067-069-141915- Northern San Joaquin Valley-Motherlode-West Slope Northern Sierra Nevada- 1026 AM PST THU FEB 14 2019 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN TUOLUMNE...NORTHEASTERN STANISLAUS...SOUTH CENTRAL EL DORADO... CENTRAL CALAVERAS AND CENTRAL AMADOR COUNTIES... At 1014 AM PST, radar indicated strong thunderstorms were located along a line extending from near Cooks Station to near Keystone. Movement was northeast at 10 mph. Torrential rainfall is occurring with these storms, along with reports of flooding and mud slides. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Winds in excess of 40 mph and pea size hail are possible with these storms. A Flash Flood Warning is in effect for portions of El Dorado, Calaveras, and Amador counties due to some of these storms. Locations impacted include... Sonora, Tuttletown, Vallecito, Rail Road Flat, Cooks Station, Lily Gap, Keystone, Mountain Ranch, Springfield, Angels City, Chinese Camp, Avery, Forest Meadows, Carson Hill, Angels Camp, Arnold, Columbia, Jamestown, East Sonora and Murphys. LAT...LON 3866 12026 3777 12035 3777 12057 3855 12056 TIME...MOT...LOC 1814Z 234DEG 10KT 3852 12054 3778 12054 PCH
Local storm report, Feb 14, 10:40 AM PST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1040 AM PST THU FEB 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 AM FLASH FLOOD 2 NE GLENCOE 38.38N 120.56W
02/14/2019 CALAVERAS CA DEPT OF HIGHWAYS
OVER THE PAST 2-3 HOURS 1.5 TO 2.5 INCHES OF
RAIN HAVE FALLEN. A MUDSLIDE WAS REPORTED AT
THIS PARTICULAR LOCATION WITH THE ROAD BEING
CLOSED. THE CLOSER GOES FROM WOODHOUSE MINE
TO WEST POINT.
&&
ROGUEThe office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 13, 7:46 PM PST | Areal Flood Warning | STO | Butte, Colusa, El Dorado, Glenn, Lake, Nevada and 8 more | 48 hr |
| Feb 13, 8:43 PM PST | River Flood Warning | STO | Tehama | 21 days |
| Feb 13, 8:44 PM PST | River Flood Warning | STO | Amador, El Dorado, Sacramento | 36 hr |
| Feb 14, 3:00 AM PST | Winter Storm Warning | STO | 49 hr | |
| Feb 14, 3:32 AM PST | River Flood Warning | STO | Tehama | 29 hr |
| Feb 14, 3:32 AM PST | River Flood Warning | STO | Butte, Glenn | 21 days |
| Feb 14, 7:40 AM PST | Special Weather Statement | STO | Yuba | 50 min |
| Feb 14, 8:22 AM PST | Special Weather Statement | STO | Calaveras, Tuolumne | 38 min |
| Feb 14, 9:04 AM PST | Special Weather Statement | STO | Calaveras | 41 min |
| Feb 14, 9:11 AM PST | Flash Flood Warning | STO | Amador, Calaveras, El Dorado | 3 hr |
| Feb 14, 10:00 AM PST | River Flood Warning | STO | Yolo | 14 hr |
| Feb 14, 10:00 AM PST | River Flood Warning | STO | Yolo | 28 hr |
| Feb 14, 10:17 AM PST | Special Weather Statement | STO | Calaveras | 58 min |
| Feb 14, 10:26 AM PST | Special Weather Statement | STO | Calaveras | 49 min |
Nearby
Flash Flood Warnings in California, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.